Thanks Thanks:  0
Likes Likes:  0
Page 1 of 5 12345 LastLast
Results 1 to 10 of 42
  1. #1
    Join Date
    Mar 2004
    Location
    Ottawa, Canada
    Posts
    36,894
    Mentioned
    25 Post(s)
    Tagged
    0 Thread(s)

    Stopping antidepressants

    Health checkup: Stopping antidepressants
    July 5, 2006
    by Jane Sundberg

    Abruptly stopping the use of antidepressants ? by missing a dose, forgetting to get a prescription refilled or deciding on your own to stop the medication ? may trigger unpleasant physical and psychological symptoms. This can happen with the newer classes of selective serotonin reuptake inhibitors and selective norepinephrine reuptake inhibitors, and the older class of tricyclic antidepressants.

    Clinical depression affects 10 million to 14 million Americans annually. Many of these individuals are treated with antidepressants, which boost the levels of brain chemicals. Antidepressants also are used to treat social phobia, premenstrual syndrome, panic attacks and obsessive-compulsive disorder.

    But suddenly stopping the medication can lead to a constellation of symptoms.

    Patients most typically experience gastrointestional distress; headaches or lethargy; sleep disturbances such as insomnia and excessive dreaming or nightmares; and anxiety, agitation and low mood.

    Studies have shown that discontinuation symptoms are common among users of tricyclic antidepressants. About 55 percent of patients who stop Tofranil, 80 percent who stop Elavil and 33 percent who discontinue Anafranil will experience these symptoms.

    In addition, patients who suddenly stop taking SSRIs (Zoloft, Paxil, Celexa, Lexapro and Luvox) or SNRIs (Cymbalta and Effexor) can experience balance and sensory abnormalities. Dizziness and a feeling of disorientation can sometimes impair coordination to the point where a person can't drive.

    Sensory abnormalities include numbness and the unusual sensation of electric shocks, particularly in the head, neck and upper limbs.

    The acronym FINISH may help you identify the symptoms: flulike, insomnia, nausea, imbalance, sensory disturbances and hyperarousal.

    These reactions usually start within a day after stopping any antidepressant therapy and are more common with longer courses of treatment.

    The symptoms usually go away in a couple of weeks, but if therapy is resumed, the symptoms will stop almost immediately. However, when people are off their medication, their initial illness is likely to resurface.

    To avoid these symptoms or a relapse of depression, never abruptly stop taking your medication.

    Consult with your health care provider about whether you should discontinue these drugs and if so, how to proceed.

    Jane Sundberg, doctor of pharmacy, is a psychiatric clinical pharmacist at Strong Health's department of pharmacy.

    Caution:
    As this article explains, antidepressants should never be stopped 'cold-turkey' but weaned off gradually. Dr. Richard S. Shelton's article Discontinuation of Antidepressant Therapy (pdf, 45KB) is a good guide to minimizing the side effects of discontinuation. Do not stop taking medications without first consulting the prescribing doctor.

  2. #2
    Join Date
    Jul 2005
    Posts
    7,475
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Re: Stopping antidepressants

    I found this article very interesting Dr. B. Thanks for posting it. What I found that really caught my attention was this part:

    Abruptly stopping the use of antidepressants — by missing a dose, forgetting to get a prescription refilled or deciding on your own to stop the medication — may trigger unpleasant physical and psychological symptoms. This can happen with the newer classes of selective serotonin reuptake inhibitors and selective norepinephrine reuptake inhibitors, and the older class of tricyclic antidepressants.
    I do have a tendacy to forget to take it on weekends as my routine is so messed up however during the weekdays I take it like clockwork. I never thought of forgetting to take the meds as possibly attributing to side effects. I guess I will have to "try" and remember on weekends.

    Thanks again for the info.
    Last edited by Halo; October 15th, 2006 at 10:15 PM. Reason: Error

  3. #3
    Join Date
    Mar 2004
    Location
    Ottawa, Canada
    Posts
    36,894
    Mentioned
    25 Post(s)
    Tagged
    0 Thread(s)

    Re: Stopping antidepressants

    Some of the SSRIs/SNRIs are worse than others in this respect - notably Paxil and Effexor (although Effexor XR is a bit better).

  4. #4
    Join Date
    Jul 2005
    Posts
    7,475
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Re: Stopping antidepressants

    I have to say that yes for me the affects of withdrawing from Effexor was major. When I was taking it, I knew by mid afternoon if I had forgotten to take it because I always got a major headache. That normally reminded me to take it.

  5. #5
    Join Date
    Feb 2006
    Posts
    1,549
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Re: Stopping antidepressants

    i found this article interesting also, because my time schedule has changed, i forge to take them on time, i do take them if i know htat the time between doses is going to be roughly the same as when i used to take them on a clockwork basis.


    thanks for the warning Dr. b i was actually going to as about this but you have now answered it i think.

    thank you for posting this.

    nsa

  6. #6
    Join Date
    Apr 2006
    Location
    Canada
    Posts
    660
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Re: Stopping antidepressants

    Hi everyone,
    Very interesting to read, and I am surprised at the numbers involved with people who stopped antidepressants 55% wow, higher than I expected to read!
    Thank you for the information Dr. Baxter

  7. #7
    Join Date
    May 2004
    Location
    usa!
    Posts
    773
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Re: Stopping antidepressants

    Wow, never thought about things that could happen when you stop any medication.

    I guess I am lucky as when I went through the gal bladder stuff when liver enlarged, and I had pancreatits a few years ago, the dr that was attending me said it could be related to the amount of meds I was on. Sooo, I stopped all meds without telling my dr for a few months.

    (I was on twice the mix of meds then I am on now) Zoloft being one of them. Though I was on the lowest dose, I didn't notice any problems when I did this. Not saying that I did not go through anything, but I just did not notice it at the time. I was more frightened of my liver problems then anything else back then.

  8. #8
    Join Date
    Feb 2006
    Posts
    1,549
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Re: Stopping antidepressants

    Momo5: i am assuming that yur liver prob was sorted, and that's why you can take your meds now.
    My daughter had to be taken off her meds because of liver probs as well, but at that time the meds were just starting to afect it. it she said it was a drug called amytriptilene,(sp) that was the culprit to, even so all her meds were stopped, oh and her painkillers also were a contributary factor as well.
    Now tho she finds it hard to cope some days as when she comes in from work she is exhausted and sometimes very low in herslf. She gets on very well with her g.p wich is good and the gp continues to minitor her thru blood tests on a regular basis.
    this happened a while ago and i could tell the diff straight away in her moods. I hope that one day she will be able to take at least her painkillers as she is in constant pain.

    i think yu were very lucky not to have noticed any prob when you stopped your meds..
    and i'm glad to hear that you are now able to take your meds again.

    take care

    nsa

  9. #9
    Join Date
    May 2004
    Location
    usa!
    Posts
    773
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Re: Stopping antidepressants

    My liver is still slightly enlarged, though they don't know the cause of it. They are monitoring me.

    They found this out due to wanting to put me on additonal cholestrol medication. I told them about the liver and they did an mri which showed it is slightly enlarged. so, no additonal cholesterol meds, just the one that I am on right now which suposedly isn't bad for the liver.

    I do take pain meds, but I also watch how much of them I take. More due to these being the last thing before morphine for the pain, so I work at trying NOT to take as many. I do have them on hand and when it gets too bad I take them.

    I'm so sorry that your daughter can't take them, I am not sure how I would make it if I didn't have them to numb some of the pain. Doesn't take it all away.

  10. #10
    Join Date
    Feb 2006
    Posts
    1,549
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Re: Stopping antidepressants

    this appears to be the thread to write this...

    i have begun to taper the effexor and lithuim... so far all okay.. tho when i wakke first thing in the a.m's.. my system is shaking reall bad.. wears off after a while tho T.G.

    will return to this thread if i notice an untoward side effects of the tapering.

    nsa

Page 1 of 5 12345 LastLast

Bookmarks

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

Disclaimer: PsychLinks is not responsible for the content of posts or comments by forum members.

Additional Forum Web Design by PsychLinks
© All rights reserved.